As reported in Pharmacy Times, according to a new FDA warning 20 post marketing cases have been cited. Some were ketosis without full blown ketoacidosis. Current drugs in this new class are canagliflozin (Invokana), dapagliflozin (Farxiga), and empagliflozin (Jardiance).
How might these drugs cause ketoacidosis? No mechanism was cited in this report. I can speculate on a few. Because they cause glycosuria, there are a number of consequences that might tip a patient over who has marginal insulin reserve (including patients thought to have type 2 diabetes but who actually have some atypical form). First, glycosuria dumps calories which could cause a catabolic state. In association with this already marginal insulin levels might fall. If the glycosuria results in volume depletion the neurohumoral response is counter regulatory and antagonistic to insulin. Finally, the agents increase the risk for urinary tract infections which might lead to decompensation.